In search of a holy grail in skincare, you may run the risk of seeing less stellar results. Some retinol formulas are simply not suitable for sensitive skin. Maybe your new chemical exfoliator is leaving your face patchy and dry. Or maybe a product that was supposed to solve all your problems leaves you with one of the most frustrating reactions of all: a new crop of brand new pimples.
It’s tempting to give up when your skin says « no » in the form of an annoying flare-up, especially if you’re battling acne and you understand that feeling of disappointment all too well. But not all pimples are signs to stop using a new product. Some ingredients can make things worse before they get better through a process called « purging » – a common reaction to some skincare actives, i.e. ingredients that remove grime (or, more scientifically , oil, dead skin and acne-causing bacteria) below the surface of the skin, Joshua Zeichner, MDassociate professor and director of cosmetic and clinical research in dermatology at Mount Sinai Hospital in New York, says SELF.
The good news is that purging isn’t the same as a typical acne breakout, and it’s not as bad as it sounds. In fact, it may be an indicator that your product is working effectively to increase your skin’s cell turnover: the process of, yes, « turning over » dead, dull skin cells and replacing them with new ones, which can lead to healthier and more radiant skin. skin.
But how are you supposed to know if your recent breakout is a sign of better things to come or a reason to immediately stop using your new serum or moisturizer? You shouldn’t have to guess, so we asked dermatologists how to tell the difference between a bleed and a traditional rash. This way you can decide if you should be patient or ditch that new product and look for a better alternative.
What exactly is skin « purge »?
According to Dr. Zeichner, if you notice a cluster of whiteheads or cystic pimples a week or two after incorporating a new product into your routine, your skin could be flushed, depending on the product you’re using. Again, this most often happens when you start using acne-fighting ingredients, such as vitamin A or salicylic acid, which work by bringing congestion — all that gunk you can’t see — to the surface of the skin. This rapid buildup of dirt and oil can clog your pores and cause pimples to form, he explains.
« [Purging] usually looks like a really bad escape,” Mona Gohara, MD, board-certified dermatologist and associate professor at the Yale School of Medicine, tells SELF. She’s not just talking about a pop-up or two; bleeding usually takes the form of multiple whiteheads, blackheads, or even cysts. Don’t panic just yet: This is a temporary, and often necessary, step to achieving clearer, more radiant skin, adds Dr. Gohara.
Although you won’t find the term « purging » in most scientific journals and there isn’t much research on the phenomenon, that doesn’t mean it isn’t a reality. A 2020 study found that glycolic and salicylic acids – two common chemical exfoliants – caused acne breakouts in about 7% of participants, for example, despite the fact that these ingredients have been shown to improve breakouts in the long run. In other study published in 2008, 10-20% of participants reported having flare-ups within the first two weeks of using a new retinol product, even though retinoids are a well-documented gold standard acne treatment . The same goes for benzoyl peroxide, which works by sloughing off dead skin cells and oil in the pores, leading to initial purging in some people, Dr. Gohara says.
Are you purging or popping for some other reason?
A common sign that you are purging: your new pimples will appear and disappear relatively quickly. The biggest difference between a bleed and a surge from another cause, according to the experts SELF spoke to: Bleeding is a period of confined adaptation to a product, beginning about two to four weeks after use of a new treatment and lasting four to eight weeks or so. “You may have more bumps, blackheads, or whiteheads. Some people will also develop inflamed, angry pimples,” says Dr. Zeicher. “The key is that it happens relatively quickly in all areas where you use the topical product. »